Printer Friendly

FDA investigates reactions to bolus heparin agent.

A spike in reports of severe allergic reactions in patients receiving bolus injections of heparin made by Baxter Healthcare Corp. prompted the company in February to temporarily stop manufacturing multiple-dose vials of heparin, the Food and Drug Administration announced.

Most of the serious reactions were in patients who received a bolus dose of heparin from multiple-use vials, but several cases were in patients who received a bolus dose of heparin from single-dose vials, the FDA said. Most of the reports involved patients at hemodialysis centers, but some cases involved patients undergoing cardiac surgery or undergoing photopheresis. Reactions have included difficulty breathing, nausea, vomiting, excessive sweating, and hypotension.

A total of about 350 cases have been reported to the FDA since the end of 2007, compared with fewer than 100 reports in 2007; 40% of the cases were considered serious. There have been four deaths, two in hemodialysis patients and two in patients with cardiovascular disease, although those were complicated by multiple factors that could have caused the patients' deaths and did not fit the pattern of other cases, Dr. John Jenkins, director of the FDA's Office of New Drugs, said during a teleconference.

To date, no cause of these adverse reactions has been identified, and the FDA is working with the Centers for Disease Control and Prevention and Baxter to determine the root cause, which includes inspecting manufacturing facilities and analyzing the events. The agency also is investigating whether allergic reactions have been associated with heparin manufactured by other companies.

Baxter manufactures about half of the more than 1 million multiple-dose heparin vials sold in the United States every month, so the FDA did not encourage a recall because of the impact on availability. "We felt it would be better from a public health perspective to try to manage the risk and leave the product available, rather than to remove the product abruptly given the medical necessity of heparin in many cases," Dr. Jenkins said.

Instead, the FDA made these recommendations for health care professionals:

* Whenever possible, administer the heparin as an intravenous infusion and not as a bolus dose.

* Use the lowest dose necessary at the slowest infusion rate possible.

* Closely monitor patients for adverse events--particularly hypotension and hypersensitivity--and have trained personnel and resuscitation equipment on hand in the event of a severe reaction.

* Consider the risks and benefits of pretreating patients with corticosteroids or antihistamines. (The FDA has no data on whether pretreatment will reduce the risk of the severe reactions.)

Initially, the cases were tied to nine lots of heparin, which were voluntarily recalled by Baxter on Jan. 17, after the CDC was notified about several reactions at a pediatric hospital in Missouri, starting in November. But there was a spike in reports toward the end of December, which escalated during January and prompted Baxter to suspend manufacturing.

The FDA is working with the other manufacturers of heparin to determine how to meet critical need for heparin, Dr. Jenkins said. "We are facing a complex situation that really starts immediately, because facilities and physicians are going to have to decide immediately what they want to do with regard to the heparin they have on hand" and seek alternative sources.

The bolus doses associated with the severe reactions have ranged from several 1,000 U of heparin to 40,000- to 50,000-U doses, Dr. Jenkins said. These reactions have not been reported with slow infusions or with heparin flushes.

Allergic-type reactions to heparin infusions should be reported to the FDA's Med Watch program by calling 800-332-1088 or going to www.fda.gov/medwatch.

BY ELIZABETH MECHCATIE

Senior Writer
COPYRIGHT 2008 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2008 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Author:Mechcatie, Elizabeth
Publication:Internal Medicine News
Date:Mar 1, 2008
Words:601
Previous Article:Moxatag.
Next Article:Fraud scheme among insurers investigated in N.Y.
Topics:


Related Articles
Lovenox.
Contaminant found in recalled heparin products.
FDA identifies contaminant in Chinese heparin.

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters